Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2002, 2:51 PM EDT for Chittenden County, Vermont. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 2:51 PM EDT (18:51 UTC)
- Expired
- Jul 4, 2002, 3:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Chittenden County, VT
The radar
The Burlington radar (KCXX), 9 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:52 PM EDT | Thunderstorm Wind | Hinesburg, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1695 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
338 WUUS51 KBTV 041851 SVRBTV VTC007-041915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 250 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHITTENDEN COUNTY IN VERMONT * UNTIL 315 PM EDT * AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTHEAST OF HINESBURG...MOVING EAST AT AROUND 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HINESBURG AROUND 250 PM EDT NEAR HUNTINGTON...RICHMOND AROUND 300 PM EDT NEAR BOLTON AROUND 320 PM EDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM WINDOWS. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 4, 1:50 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 150 PM EDT THU JUL 4 2002 TSTM ACTVTY WL GET PUSHED OUT OF AREA BY LT THIS/ERLY EVE AS FNT SWEEPS THRU. MUCH MUCH COOLER AND DRIER CANADIAN AIR WL TAKE UP RESIDENCE ACRS THE NORTH COUNTRY THRU THE WEEKEND. CUD BE SOME SHWRS TMRW ACRS NRN ZNS AS TROF ROTATES ARND LOW. AFT THAT NO PCPN XPCTD FOR A FEW DAYS. NO HEAT WAVES XPCTD IN THE NXT WEEK. .BTV...SVR TSTM WATCH VTZ001>012...NYZ027>031-034-035 TIL 22Z. MCGILL
In the hours before
Special weather statement, Jul 4, 12:43 PM EDT, 2 hours 8 minutes before
NYC019-031-033-VTC001-005-007-009-011-013-015-017-019-021-023- 027-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1243 PM EDT THU JUL 4 2002 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH ACROSS MUCH OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 600 PM EDT... IN NEW YORK THIS WATCH INCLUDES THE COUNTIES OF...CLINTON...FRANKLIN AND ESSEX. IN VERMONT THIS WATCH INCLUDES THE COUNTIES OF...ESSEX...GRAND ISLE...FRANKLIN...ORLEANS...LAMOILLE... CALEDONIA...CHITTENDEN...WASHINGTON...ADDISON...ORANGE...WINDSOR AND RUTLAND. A COLD FRONT WILL BE MOVING DOWN ACROSS THE REGION TODAY FROM THE NORTH. THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION TODAY AHEAD OF THIS FRONT. PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE ON THE SKY AND SEEK SHELTER INDOORS IMMEDIATELY SHOULD THUNDERSTORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY/WFO BTV
Local storm report, Jul 4, 2:07 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
207 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM GREENSBORO VT 1.50 IN HAIL
07/04/02 ORLEANS SKYWARN SPOTTER.Local storm report, Jul 4, 2:42 PM EDT, 9 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM GREENSBORO VT 1.50 IN HAIL
07/04/02 ORLEANS SKYWARN SPOTTER.
0155 PM WARREN VT 1.00 IN HAIL
07/04/02 WASHINGTON SKYWARN REPORT.
0215 PM ROXBURY VT 0.75 IN HAIL
07/04/02 WASHINGTON REPORTED BY THE FIRE
DEPARTMENT.The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:00 PM EDT | Severe Thunderstorm Warning | BTV | Grand Isle | 30 min |
| Jul 3, 10:01 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 29 min |
| Jul 3, 10:14 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 46 min |
| Jul 3, 10:46 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia | 44 min |
| Jul 4, 1:07 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Orleans | 53 min |
| Jul 4, 1:18 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Washington | 42 min |
| Jul 4, 1:41 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Lamoille | 49 min |
| Jul 4, 1:57 PM EDT | Severe Thunderstorm Warning | BTV | Washington | 48 min |
| Jul 4, 2:06 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 54 min |
| Jul 4, 2:20 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 55 min |
| Jul 4, 3:14 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 61 min |
| Jul 4, 3:16 PM EDT | Flash Flood Warning | BTV | Washington | 3 hr |
| Jul 4, 4:01 PM EDT | Flash Flood Warning | BTV | Washington | 3 hr |
| Jul 4, 4:02 PM EDT | Flash Flood Warning | BTV | Orange | 3 hr |
| Jul 4, 4:13 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 47 min |
| Jul 4, 6:13 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 32 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.